Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Had surgery for broken hip. Have Synthroid for high thyroid. Have low sodium, swollen ankles and high BP

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2307 Questions
My Mom is 86. She tripped over a floor drain ii the garage in March and broke her hip. Had sergery on her hip it works great. Thiroide has been as high as 22.6. Dr. increased synthroide meds it has come down to normal range and then is back up to 11.6. I know she takes the med every day at the same time a hour before eating with no other meds. She get confused when her sodium get around 134. I give her salt on her food confustion goes away but then her ankles swell and her blood presser goes up around 160/88 Can you help.
Thank you XXXXXXX
Posted Tue, 3 Sep 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. Prasad 2 hours later
Brief Answer:
Medication needs revision

Detailed Answer:

Thanks for sharing your concern on XXXXXXX

At 86 years of age, it is of utmost important to prevent falls and injuries. I hope she is alright now. I see you are concerned about rising Thyroid stimulating hormone (TSH) 11.6 (correct me if I am wrong and you meant T3/T4 values); low sodium epidoses (hyponatremia) and increased blood pressure. My comments are as follows:

1. The reasons for increase in TSH despite proper medication is poorly understood. Perhaps this may be related to drug tolerance or reduction in thyroid gland functioning. Revision of synthroid is warranted accordingly. In my patients with TSH at 11.6, I prefer to use 150mcg of synthroid. If there is no response, I would consider changing to alternative product like thyronorm. Discuss with her treating doctor.

2. In addition to thyroid supplement, you can consider L-tyrosine (aminoacid) supplement; restrict goitrogenic food from her diet.

3. Hyponatremia may be linked with hypothyroidism. Maintaining thyroid in euthyroid state is important.

4. Is she on any other medical drugs? - Drug induced hyponatremia is very common entity.

5. Generally a marginal increase in salt for a brief period of time doesn't affect blood pressures significantly. Since she has both ankle swelling and increase in blood pressure, I would check her renal functions first to make sure she has no renal dysfunctions.

In brief, at 86, there can be multiple other conditions co-existing. They need to be regularly checked and treated accordingly. A board certified internist is the ideal person to visit and plan her treatment. I hope my comments are able to guide you.

Let me know if you need clarifications.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor